Hail, Alexander
- When
- July 28, 4:40 PM CST
- Where
- Alexander County, Elco
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -89.267
Dime-size hail was reported on Interstate 57 between mile markers 20 and 23.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT MON JUL 28 2003 MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION FROM MIDWEEK THROUGH THE WEEKEND. DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED. SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE. A FEW SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS. THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE SOUTH OR SOUTHWEST. WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30 PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING. WITH THE MID AND UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT. FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF SUPPORTING CONVECTION. OTHERWISE WILL SHOW DECENT CLEARING IN THE NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH. THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN THE NORTHERN PLAINS FOR THE MID TO LATE WEEK. THE MAIN EFFECT ON OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD SURFACE BOUNDARY. THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION FROM THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS. WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD. HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER THE AREA. WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY TO TIME ANY FEATURES IN THE FLOW. THE MEDIUM RANGE MODELS DO CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS REASONABLE. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO THE MAV THROUGH WEDNESDAY NIGHT. THIS RESULTED IN ONLY MINOR CHANGES TO THE EXISTING FORECAST. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 410 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH THUNDERSTORMS THROUGH TONIGHT.
ILZ090-094-KYZ005-007-008-282132- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT MON JUL 28 2003 ...HAIL UP TO DIME SIZE POSSIBLE... AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH 515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH. PRESLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PADUCAH KY 0.88 INCH HAIL
07/28/03 MCCRACKEN NICKEL SIZED HAIL
REPORTED IN REIDLAND BY
OFF DUTY NWS EMPLOYEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM PADUCAH KY WIND DAMAGE
07/28/03 MCCRACKEN BUILDING COLLAPSED AT
10TH AND MADISON. ROOF
BLOWN OFF AND BUILDING
DEBRIS DAMAGED NEARBY CAR
AT 7TH AND KENTUCKY. FOP
MONUMENT DESTROYED AT
COURTHOUSE LAWN. REPORTED
BY DES DIRECTOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM PADUCAH KY 0.75 INCH HAIL
07/28/03 MCCRACKEN DIME SIZED HAIL REPORTED
NEAR MILE MARKER 14 ON
INTERSTATE 24 IN REIDLAND
AREA BY OFF DUTY NWS
EMPLOYEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM DUTCHTOWN AREA MO 0.75 INCH HAIL AND WIND
07/28/03 CAPE GIRARDEAU HIGHWAY 74 AND COUNTY
ROAD 220...60 MPH WINDS
AND DIME SIZED HAIL
REPORTED BY CAPE COUNTY
EOC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM POPLAR BLUFF MO 0.75 TO 1.00 INCH HAIL
07/28/03 BUTLER AND WIND TREES DOWN ON W HIGHWAY
NEAR HIGHWAY 67. TREES
DOWN IN POPLAR BLUFF.
DIME TO QUARTER SIZED
HAIL IN POPLAR BLUFF.
REPORTED BY EMA
DIRECTOR.The Paducah radar (KPAH), 51 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime-size hail was reported on Interstate 57 between mile markers 20 and 23.
Large tree limbs and a tree were blown down on U.S. Highway 51.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367838, 5368160.